Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 53, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 6, 2003, 9:56 PM CDT for Cook County, Lake County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2003, 9:56 PM CDT (02:56 UTC)
- Expired
- Jul 6, 2003, 10:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Cook County, MN, Lake County, MN
The radar
The Duluth radar (KDLH), 131 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 8:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1757 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -184 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM CDT, 7 hours 26 minutes earlier.
Area forecast discussion, Jul 6, 2:30 PM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 PM CDT SUN JUL 6 2003 MAIN CONCERN IS SVR WEA LATER THIS AFTN...EXTENDING INTO 1ST PD. EVERYTHING SEEMS TO BE COMING TOGETHER. DPTS IN UPR 60S TO LWR 70S WILL PROVIDE PLENTY OF MSTR. LI/S HEADING FOR -10 BY 00Z...WITH CAPES PUSHING 3000 J/KG. FNTL SYSTEM CURRENTLY OVR DAKOTAS WILL PROVIDE A GOOD TRIGGER ABOUT THE TIME OF MAX HTG. SWODY1 GIVES MORE DETAILS. UPR LVL JET NOT IN THE BEST POSITION...BUT CONSIDERING OTHER FAVORABLE PARAMS...THIS IS A MINOR POINT. OTHW...MODELS IN GOOD AGMT IN MOVG FNT THRU BTWN 00Z AND 06Z THIS EVE...THEN DRY PUNCH MOVES INTO WRN GRT LKS RGN. ONE MORE VORT MAX SKIMS THE BORDER ZONES...WITH SOME REMAINING LOLVL CYC FLOW. DYNAMICS AND AFTN HTG MAY OVERCOME DRIER AIR...SO WILL KEEP THE SLGT POPS IN THE FAR N FOR MON AFTN. ANOTHER S/WV SWINGS ACRS THIS SAME AREA ON TUE...SO CHC POPS STILL LOOK RSNBL FOR THAT PERIOD AS WELL. TEMP GRIDS STILL IN LINE WITH GUIDANCE AND CAA PATTERN THAT SETS UP NXT COUPLE OF DAYS. NO CHGS NEEDED. SENDING THIS EARLY SO WE CAN WATCH DEVELOPING CONVECTION. .DLH...NONE. ERF
Hazardous weather outlook, Jul 6, 7:30 AM CDT, 14 hours 26 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CDT SUN JUL 6 2003 ...MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS THIS MORNING ARE EXPECTED TO BECOME MORE NUMEROUS THIS AFTERNOON...AS A STRONG COLD FRONT APPROACHES FROM THE WEST. SOME OF THE STORMS ARE EXPECTED TO BECOME SEVERE... ESPECIALLY SOUTH OF A WALKER TO DULUTH LINE. DAMAGING WINDS... LARGE HAIL AND TORNADOES WILL BE POSSIBLE WITH SOME OF THE STORMS. THE SEVERE WEATHER IS EXPECTED TO LAST INTO TONIGHT... BUT WILL END FROM WEST TO EAST AS THE FRONT MOVES EASTWARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH DAP
In the hours before
Local storm report, Jul 6, 6:41 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0641 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM BIRCHDALE MN 0.75 IN HAIL
07/06/03 KOOCHICHING
0620 PM EFFIE MN 0.75 IN HAIL
07/06/03 NORTHEAST ITASCA
XXXThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:12 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 48 min |
| Jul 6, 7:59 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 61 min |
| Jul 6, 8:01 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 59 min |
| Jul 6, 8:57 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 63 min |
| Jul 6, 8:59 PM CDT | Special Marine Warning | DLH | 2 hr | |
| Jul 6, 9:37 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 53 min |
| Jul 6, 9:39 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 21 min |
| Jul 6, 9:41 PM CDT | Special Marine Warning | DLH | 64 min | |
| Jul 6, 9:41 PM CDT | Special Marine Warning | DLH | 64 min | |
| Jul 6, 9:43 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 17 min |
| Jul 6, 10:03 PM CDT | Special Marine Warning | DLH | 57 min | |
| Jul 7, 12:40 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 65 min |
| Jul 7, 2:38 AM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 52 min |
| Jul 7, 2:40 AM CDT | Special Marine Warning | DLH | 65 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.